SAEM Clinical Image Series: Edema Got Your Tongue?

Feb 01, 21
SAEM Clinical Image Series: Edema Got Your Tongue?

angioedema

A 57-year-old male presented to the emergency department with a swollen mouth for three hours. He reported never having experienced this before and denied starting any new medications. The patient endorsed a feeling that his mouth was swollen and had difficulty swallowing. The edema had been increasing in size since its onset. He had been drooling for the past hour and endorsed mild pain around the area. He denied any shortness of breath, rash, nausea, vomiting, or other areas of edema. His past medical history included hypertension, diabetes, and allergies, with no known drug allergies. His family history was unknown. His medications included Metformin and Lisinopril.


General: Alert and oriented; no acute distress

HEENT:

  • Edematous sublingual oropharynx; lower lip edematous, no erythema, non-tender to palpation; tongue normal size
  • Unable to visualize posterior pharynx; able to completely close mouth with difficulty; no stridor or drooling
  • Extraocular movements intact
  • Normocephalic and atraumatic

Cardiovascular: First heart sound, second heart sound, regular rate and rhythm; no murmurs

Lungs: Clear to auscultation bilaterally, symmetric expansion, no wheezing or rales

Abdominal: Soft, non-tender, non-distended

Skin: No rashes, no urticaria, no erythema

Musculoskeletal: Moving all extremities, no focal deficits

Neurological: Sensation intact, cranial nerves excluding olfactory intact, no focal deficits

The remainder of the exam is unremarkable

All labs were within normal limits

This patient is an example of angioedema caused by ACE inhibitor use.

When presented with a patient with angioedema, the most feared complication is airway deterioration.

In cases where the edema has progressed significantly, the patient will have difficulty maintaining their own airway.

Anesthesia, Otolaryngology (ENT), or Trauma Surgery should be available if you expect difficult intubation or need for cricothyrotomy.

Angioedema may be caused by multiple different pathways. In the case of this patient, it was caused by ACE inhibitor use. Edema may arise at any point during the course of taking this medication, from days to years; however, it is most likely to occur within the first 3 months.

Treatment is mainly supportive, as the swelling tends to decrease over 24 to 72 hours. Some studies have suggested the use of C1 esterase inhibitor or fresh frozen plasma to reverse the edema. However, supportive care with airway monitoring is the most recognized treatment.

Take-Home Points

  • Angioedema is a life-threatening condition in which nonpitting swelling occurs in the body, most commonly surrounding the oropharynx.
  • Airway management is the most important course of action in these patients, as swelling can cause deterioration rapidly.
  • If the angioedema is caused by an ACE inhibitor, stopping the offending medication is important.
  1. Bernstein, Jonathan A., et al. “Angioedema in the Emergency Department: a Practical Guide to Differential Diagnosis and Management.” International Journal of Emergency Medicine, vol. 10, no. 1, 2017, doi:10.1186/s12245-017-0141-z. PMID: 28405953
  2. Agostoni, Angelo, and Marco Cicardi. “Drug-Induced Angioedema without Urticaria.” Drug Safety, vol. 24, no. 8, 2001, pp. 599–605., doi:10.2165/00002018-200124080-00004. PMID: 19925599

Author information

Rykiel Levine, DO

Rykiel Levine, DO

Resident
NYC H+H/Lincoln Medical and Mental Health Center

The post SAEM Clinical Image Series: Edema Got Your Tongue? appeared first on ALiEM.

Leave a Comment

Like articles like this one?

Join our Email List and get the latest TCCC/TECC/TEMS news bulletins, articles, product releases, and more!

Free Delivery

On all orders over $99 within CONUS and to APO/FPO

Easy Returns

We're here to help! Satisfaction Guaranteed

Knowledgeable Staff

Ready to assist you at a moment's notice

Safe& Secure Checkout

World’s most advanced and secure website encryption.